Montana, 2005

Hail in Montana, June 16, 2005

June 16, 2005 · NWS MSO · 3 events in 2 counties and zones

Strong thunderstorms moved through Anaconda and Rocker areas, with large hail up to golf ball size reported in each location. A weather spotter reported hail damage to cars in Rocker.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong thunderstorms moved through Anaconda and Rocker areas, with large hail up to golf ball size reported in each location. A weather spotter reported hail damage to cars in Rocker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 16, 1:47 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 16, 1:47 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
247 PM MDT THU JUN 16 2005

.SHORT TERM...LOTS OF HIGH CLOUD COVER SLOWED HEATING MUCH OF THE
DAY AND HAS LOWERED THE SEVERE THUNDERSTORM POTENTIAL INTO MID
AFTERNOON. HOWEVER...GOING INTO LATE AFTERNOON...IT APPEARS THAT
IS SUFFICIENT HEATING UPSTREAM OVER THE CENTRAL IDAHO MOUNTAINS TO
POSSIBLE STILL GET A FEW STRONG STORMS INTO THE EVENING. AS THE MAIN
UPPER LOW PRESSURE AREA DEVELOPS ALONG THE COAST AND DIRECTS
ADDITIONAL ENERGY OVER NORTHCENTRAL IDAHO AND WESTERN MONTANA
LATER THIS EVENING AND OVERNIGHT...ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE LIKELY TO DEVELOP...BUT MORE RAIN PRODUCERS THAN
SEVERE WEATHER. A STRONG WEATHER DISTURBANCE WILL MOVE NORTHWARD
ACROSS THE AREA FRIDAY PRODUCING WIDESPREAD PRECIPITATION. WILL
NEED TO KEEP A WATCHFUL EYE ON NORTHWEST MONTANA FOR LOCALLY HEAVY
RAINS... ALTHOUGH CANNOT RULE OUT OTHER AREAS AS WELL. SOME DRYING
AND STABILIZATION IS LIKELY FRIDAY EVENING AND NIGHT AS WEAK HIGH
PRESSURE SHIFTS OVER THE AREA.

.LONG TERM...SATURDAY THROUGH THURSDAY...UNCERTAINTY WITH UPPER LOW
SYSTEM OFF THE COAST AND SOUTHWESTERLY FLOW WILL RESULT IN SOME
MENTION OF SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED...GENERALLY
DECREASING THROUGH THE PERIOD. OTHERWISE MAIN STORY FOR THIS WEEKEND
INTO NEXT WEEK IS WARMING TREND AS RIDGE OF HIGH PRESSURE BUILDS OVER
THE INTERMOUNTAIN WEST. THIS IS WELL ADVERTISED IN GOING FORECAST...
SO NO CHANGES THIS AFTERNOON.

&&

.AVIATION...A VERY UNSTABLE ATMOSPHERE HAS DEVELOPED ACROSS THE
REGION LEADING TO SCATTERED THUNDERSTORMS AND POSSIBLY ISOLATED
SEVERE STORMS. A WEATHER SYSTEM WILL PRODUCE MORE GENERAL SHOWERS
AND ISOLATED THUNDERSTORMS TONIGHT AND FRIDAY. THE AIR MASS IS
LIKELY TO MOISTEN ENOUGH BY FRIDAY TO CAUSE MOUNTAIN OBSCURATIONS.&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....SIGLER
AVIATION...BAUCK
Hazardous weather outlook, Jun 16, 7:15 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
815 AM MDT THU JUN 16 2005

IDZ005>010-MTZ001>007-043-170600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
BLACKFOOT REGION-
815 AM MDT THU JUN 16 2005 /715 AM PDT THU JUN 16 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA...NORTH CENTRAL IDAHO AND NORTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A PACIFIC COLD
FRONT WILL MOVE INTO WESTERN MONTANA THURSDAY AFTERNOON. AS
THESE TWO FEATURES ENTER THE REGION...STRONG AND POSSIBLY SEVERE
THUNDERSTORMS WILL DEVELOP. THUNDERSTORMS WILL INITIALLY DEVELOP OVER
THE CLEARWATERS...BITTERROOTS...SAPPHIRES AND LEMHI COUNTY
BETWEEN 1 TO 3 PM THIS AFTERNOON AND THEN QUICKLY SPREAD NORTH AND
EAST INTO CENTRAL AND NORTHWEST MONTANA.

SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN...WIND GUSTS IN
EXCESS OF 60 MPH...AND HAIL LARGER THAN THREE QUARTERS OF AN INCH IN
DIAMETER.

THE THREAT FOR SEVERE THUNDERSTORMS SHOULD END THIS EVENING AS
MOST OF THE BEST INSTABILITY SHIFTS INTO CENTRAL MONTANA.

ANYONE WHO HAS OUTDOOR ACTIVITIES PLANNED IN WESTERN MONTANA
THIS AFTERNOON AND EARLY EVENING...SHOULD STAY TUNED TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

weather.gov/missoula

The radar

The Missoula radar (KMSX), 128 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Deer Lodge

When
June 16, 3:35 PM MST
Where
Deer Lodge County, Anaconda
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.133, -112.950

Hail, Deer Lodge

When
June 16, 3:42 PM MST
Where
Deer Lodge County, 8 mi SE of Anaconda
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.050, -112.833

Hail, Silver Bow

When
June 16, 3:48 PM MST
Where
Silver Bow County, Rocker
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
46.000, -112.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462000, 5462001, 5462002.